Jump to content

Ian1234: 41yo male - was on Paxil for 13 years age 27 until 40


Ian1234

Recommended Posts

First time posting.

 

I was prescribed Paxil for anxiety when I was 27 and I was on it until I was 40.  I started having seizures at age 27 and at the same time I started to develop anxiety.  I was taking 4-5 meds at the time for my epilepsy that I didn't think anything about the Paxil.

 

Fast forward 13 years.  I no longer have seizures and Paxil was the only med that I was still on.  I tried to get off it multiple times and failed.  Then I started a slower taper (1-2mg per drop).  I was able to get off of the Paxil after 18 months of tapering.  I suffered pretty bad withdrawal from every single taper.  The traditional brain zaps, came immediately but also cleared up fairly quickly.  After each taper I also went through about a 3-4 week period of really bad anxiety followed by depression.  However, after about 2 months I always felt pretty good.  Better than I had felt ever on the Paxil.  Every time I reached this point in my taper I would then drop down again and wait for me to feel "ok" before I dropped anymore. 

 

18 months passed and I'm off Paxil completely.  I've been off now for about 3-4 months.  My mental health is actually pretty good.  I have less ups and downs than I've ever had I would say 80% of my days are pretty good.  The only symptom that I have that is remaining is that I seem to have really bad IBS.  It's like really bad stomach cramps, gas pains, bloating, etc.  It seems to get better and worse at times but it's never really cleared up.  It seems to be the worst at night after eating.  Just feel really uncomfortable. 

 

Has anyone had a similar experience like this?  Did anything help the IBS?  I've been taking an over the counter probiotic that seems to help (I just seem to stop talking it once things improve, my mistake).  

Link to comment
  • Moderator

 

Hello, and welcome to SA.  We are a peer owned and run forum of people who have been or are getting off of psychiatric drugs.  Congratulations for getting off the psych meds!  This is a huge accomplishment.  Have you had this checked out by a doctor to see if there is another cause besides psych med withdrawal? 

 

First of all, can you please give us specific information about your drug history for all drugs you are on and have been on, especially for the past 18-24 months?  It would be especially helpful to have the details of your drugs in a concise list (no symptoms), only specific dates (as best you can say for example early March if you don't recall the day) and dosages of each medication decrease or increase.  Please read the link below for instructions.  This will allow us to give you the best guidance.  

 

How to List Drug History in Signature

 

Here is some information about how these drugs actually work.  

 

How Psychiatric Drugs Remodel Your Brain

 

This helps you understand what withdrawal syndrome is: 

 

What is Withdrawal Syndrome?

 

Also, as we are recovering, we suggest keeping things slow, simple, and stable. 

 

Keep it Simple, Slow, and Stable

 

Because our nervous systems are so complex, and they control everything in our bodies, it is not surprising that you have IBS.  Yes, stomach issues are common in withdrawal from psych meds. It actually can take months to years for your system to fully recover from being on these drugs.  Here is a thread that talks about the factors that affect the length of time it takes to heal. 

 

How Long is Withdrawal Going to Take

 

Here is a thread where people talk about their GI issues as it relates to withdrawal: 

 

Irritable Bowel Syndrome and Gut Bacteria

 

Digestive Problems

 

We don't suggest many supplements, but 2 that many of us find helpful are magnesium and omega-3 fish oil. Here are the links for info about those. It is suggested to add one at a time, and start with a low dose to see how it affects you. 

 

Magnesium

 

Omega 3 Fish Oil

 

Hang in there.  With time and patience, these drug withdrawal related issues will sort themselves out.  

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

Lexapro   Started Apr 15 '02 - 10 mg;  Apr 2 '20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10, May 21 - 0.09, June 15 - 0.08 Aug 16 - 0.07, Oct 6 - 0.06, Nov 21 0.05, Dec. 17 0.04

Ibuprofen 800 mg, or Tylenol 1000 mg as needed

other meds: Levothyroxine 75 mg

Trazodone nightly, stopped in late 2019

Xanax on occasion, stopped in late 2019

magnesium in small amounts at breakfast, 3 PM 

suppl AM: fish oil, flax oil, vit C, vit E, calcium

suppl PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 2.5 mg

Link to comment
  • getofflex changed the title to Ian1234: 41yo male - was on Paxil for 13 years age 27 until 40

I have not been to the doctor about my withdrawals.  My PCP's reaction has always been basically that if I had anxiety I should be on the med and I never really felt like my concerns were listened to. 

 

I have not had a seizure in over 7-8 years and all of my meds came about because I was having the seizures.   I never had anxiety until I had the seizures.  

 

  • I was on 30mg of Paxil for 13 years. 
  • I was on Klonopin .25mg per day for anxiety & anti epileptic  for 7-8 years
  • I am still on Klonopin as needed but not daily (which I maybe take .5mg once or twice a week now.)  I've found that being off the Paxil makes me need the Klonopin much less.
  • No other drugs.
  • I attempted to taper off and quit Paxil many times in the past and always gave up.  Mostly due to the head zaps & mental health side effects.  I never tried a very slow taper until much later.
  • My Dr. tried to get me off Paxil and to do some type of taper + switch to Prozac and I had extreme SSRI withdrawal symptom and had to go back on the meds
  • I talked to my doctor about tapering off and I was always told to do it over a period of just 3-4 weeks.  He seem to discredit my suggestion at longer tapers.
  • About 18 months ago I started tapering off Paxil by very small drops.  Every drop I suffered similar withdrawal symptoms and eventually reached what I felt was a baseline.  When I reached the baseline I would drop again.  It typically took about 5-10 days after each drop before I really started to feel the side effects and 2-3 months before I reached the baseline and dropped again. 
  • I had the same IBS issue with each of my drops but it seemed to clear up eventually.
  • I have been completely off the med now for approximately 2-3 months.
  • I feel like my mental health has improved 10 fold.  Every day might not be the best but I find that I'm actually "happy" now some times.  

The IBS is really the only symptom that I think has continued to be fairly persistent.  I notice it's definitely worse after I eat and at night and is completely fine when I wake up in the morning.  

 

Thank you for the resources!  I will definitely review them all.

Link to comment
  • Administrator

Welcome, @Ian1234

 

Congratulations on tapering carefully off Paxil. It can be a very difficult drug to go off.

 

You might want to keep a food diary and see if any foods are triggering your gut sensitivity. You may wish to go on a non-irritating diet for a while to let your digestive system settle down. See

 

Eating as an activating factor

 

Elimination or exclusion diets for reactions to food (food intolerance)

 

Histamine intolerance

 

SCD/GAPS/Paleo Diets

 

Probiotics and gut health

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks.

 

I've started taking a probiotic and actually focus on what I'm eating.  I've never had any issues and I must admit that I was not always the most healthy eater.  I would not eat breakfast or lunch and would only eat dinner.  I'm trying to force myself to eat breakfast every day and it seems to be helping.  Just a few days and I'm already notice thing improving.  It's not gone completely but definitely improved.  

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy